Winter Storm, Antrim
- When
- January 5, 11:15 PM EST to January 7, 2:00 PM EST
- Where
- Antrim forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
A band of heavy lake effect snow produced six to twelve inch accumulations from central Antrim County to northern Kalkaska County, including Bellaire and the Twin Lakes area. In Antrim County, the lake effect would continue into the next day (see following event), accompanied by stronger winds, significant blowing and drifting, and wind chills well below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of heavy lake effect snow produced six to twelve inch accumulations from central Antrim County to northern Kalkaska County, including Bellaire and the Twin Lakes area. In Antrim County, the lake effect would continue into the next day (see following event), accompanied by stronger winds, significant blowing and drifting, and wind chills well below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 5, 10:45 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EST MON JAN 5 2004
.SHORT TERM....STRONG AND COLD SURFACE HIGH PRESSURE OUT IN THE
CENTRAL PLAINS WITH A LOW PRESSURE OFF THE EAST COAST. SURFACE
TROUGH AXIS ACROSS THE NORTHERN GREAT LAKES WITH A SHORTWAVE MOVING
THROUGH WISCONSIN/NRN ILLINOIS. THIS SHORTWAVE IS ROUNDING THE BASE
OF A LARGE AND COLD UPPER TROUGH WHICH HAS A HOLD ON ALL OF SOUTHERN
CANADA AND THE MIDWEST. LAKE EFFECT SNOWS HAVE BEEN ONGOING SINCE
THIS AFTERNOON...BUT HAVE BEEN ENHANCED BY AN INCREASE IN MID LEVEL
MOISTURE ASSOCIATED WITH THE SHORTWAVE. UPPER LEVEL SUPPORT IN THE
WAY OF DIV Q WAS ALREADY FIGURED INTO THE SNOW EQUATION FOR THE
NIGHT...BUT WAS NOT ANTICIPATED UNTIL LATER IN THE NIGHT. THIS
FORCING HAS MADE IT INTO THE REGION ALREADY AND HAS HELPED GENERATE
MORE EXTENSIVE AND HEAVIER SNOW SHOWERS. THIS...IN COMBINATION WITH
THE 00Z APX SOUNDING SHOWING A GREAT START TO SNOW PRODUCTION WITH
H8 TEMPS RIGHT AT -15C...HAS RESULTED IN MORE COUNTIES BEING ADDED
TO THE WINTER WEATHER ADVISORY...AND A LAKE EFFECT SNOW WARNING
BEING ISSUED FOR ANTRIM COUNTY. BOTH OF THESE WILL BE IN EFFECT FOR
TONIGHT...FOR AREAS GENERALLY EAST OF I-75. ONE OTHER NOTE...THE LOW
LEVEL WIND FIELD HAS REMAINED FROM THE NW WHICH HAS FOCUSED THE
BETTER SNOWS IN THE BIG 5. SMD
&&
.PREVIOUS DISCUSSION ISSUED AT 425 PM EST MON JAN 5 2004
LONG TERM...FORECAST ISSUES THROUGH MIDWEEK CONTINUES TO REVOLVE
AROUND LAKE EFFECT POTENTIAL AND SUBSEQUENT HEADLINES. ETA/GFS
SHOWING ONLY MINOR DIFFERENCES THROUGH WEDNESDAY AND WILL FOLLOW ETA
THE CLOSEST WITH THE EVOLUTION OF THE LAKE EFFECT PRECIP.
TUESDAY AND TUESDAY NIGHT...DECENT OVERNIGHT LAKE EFFECT EVENT
SHOULD BE WINDING DOWN BY MORNING AS SYNOPTIC FORCING AND DEEPER LOW
LEVEL MOISTURE PULLS EAST OF THE REGION. COLD AIR WILL SETTLE INTO
THE STATE WITH 850 MB TEMPS DOWN AS COLD AS -22C TO -24C PRODUCING
DELTA TS AROUND |25C|. BUT GIVEN CLOUD MICROPHYSICS
CONSIDERATIONS...TEMPS THIS COLD THROUGH THE CLOUD LAYER NOT
SUPPORTIVE OF GOOD DENDRITIC GROWTH AND FLAKES WILL BE FAIRLY SMALL.
SO DESPITE ANOTHER BOOST IN LOW LEVEL MOISTURE AND WEAK SYNOPTIC
SUPPORT FORECAST TO COME THROUGH DURING THE AFTERNOON AND EARLY
EVENING...AT THE TOP END SHOULD NOT ACCUMULATE MUCH MORE THAN
ANOTHER 3 INCHES DURING THE DAY AND UP TO ANOTHER 2 INCHES TUESDAY
NIGHT IN THE W TO WSW FLOW AREAS (LOCATIONS NORTH OF M-32 TO THE
STRAITS AND UP AROUND WHITEFISH POINT). SCATTERED SNOW SHOWERS OR
FLURRIES FOR THE REST OF THE CWA.
WEDNESDAY AND WEDNESDAY NIGHT...TEMPS BEGIN TO REBOUND A LITTLE ON
WED WITH 850 MB TEMPS WARMING BACK INTO THE TEENS BELOW ZERO...AS
THE THERMAL TROUGH BEGINS TO PULL EAST OF THE REGION. MEAN LOW LEVEL
WINDS REMAIN LOCKED IN A WESTERLY REGIME AND LAKE EFFECT MAY
ACTUALLY PICK BACK UP AGAIN AS THE THERMAL PROFILE BECOMES
INCREASINGLY FAVORABLE. HOWEVER MEAN LOW LEVEL MOISTURE IS FORECAST
TO BE DECREASING THROUGH THE DAY...AND WITHOUT ANY MAJOR SYNOPTIC
SUPPORT AM NOT EXPECTING SIGNIFICANT ACCUMULATIONS AT THIS POINT.
BUT...WILL KEEP SCATTERED SNOW SHOWERS GOING WED AND WED NIGHT IN
THE WEST FLOW AREAS (AGAIN NORTH OF M-32 TO THE STRAITS AND AROUND
WHITEFISH POINT). FLURRIES/DRY WEATHER FOR THE REST OF THE CWA.
THURSDAY THROUGH MONDAY (EXTENDED)...RUN TO RUN CONSISTENCY AMONG
THE ECMWF AND GFS RUNS CONTINUES TO BE ON THE POORER SIDE. BUT
LATEST SOLUTIONS ARE EXHIBITING BETTER AGREEMENT AT LEAST WITH THE
LARGE SCALE PATTERN AND RELATIVELY SMALL DEVIATIONS AMONG NCEP
ENSEMBLE MEANS LENDING TO BETTER OVERALL CONFIDENCE THROUGH THE
PERIOD. MEAN LONGWAVE TROUGH PATTERN REMAINS SOMEWHAT FIXED OVER
EASTERN NOAM WHILE OCCASIONAL PIECES OF ENERGY SLIDE THROUGH THE
MIDWEST AND GREAT LAKES. FIRST SUCH PIECE OF ENERGY STILL ON TRACK
TO MOVE THROUGH UPPER MIDWEST/FAR WESTERN GREAT LAKES ON THURSDAY.
HOWEVER...12Z ETA/GFS SOLUTIONS NOW SUGGEST THAT DEEPER MOISTURE AND
PRECIP WILL REMAIN TO THE SOUTH OF THE CWA. SO...MAY END UP PULLING
POPS FOR THURSDAY OR AT LEAST TRIMMING THEM BACK TO THE SOUTH.
GRADUAL WARMUP STILL ALSO ON TRACK FRI-SUN WITH TEMPS REBOUNDING
BACK THROUGH THE 20S FOR THE WEEKEND. THEN...GFS/ECMWF SHOWING
BETTER AGREEMENT TODAY WITH PACIFIC WAVE RIDING THROUGH THE NORTHERN
PLAINS AND INTO THE GREAT LAKES FOR THE WEEKEND...BUT STILL WITH
DISAGREEMENTS OVER TIMING/STRENGTH WITH THIS SYSTEM. BECOMING MORE
APPARENT HOWEVER THAT POPS WILL NEED TO BE ADDED BACK INTO THE
FORECAST FOR THE WEEKEND AS A RESULT. BEYOND THAT...MEDIUM RANGE
SOLUTIONS HINTING AT ANOTHER REINFORCING PUSH OF COLD AIR INTO THE
GREAT LAKES IN STORE FOR EARLY NEXT WEEK WHICH SHOULD KEEP THE LAKE
EFFECT MACHINE GOING.
ADAM
&&
.APX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER
ADVISORY TONIGHT FOR MIZ019-020-022-025>028-031-032.
LAKE EFFECT SNOW WARNING TONIGHT FOR MIZ021.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 539 PM EST MON JAN 5 2004 MIZ008-015>036-041-042-061200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 539 PM EST MON JAN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHERLY WINDS WILL CREATE LAKE EFFECT SNOW TODAY ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN. HIGHEST ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED SOUTH OF M-32 AND WEST OF US-131. WINDS WILL SHIFT TO NORTHWESTERLY TONIGHT AND THESE LAKE EFFECT BANDS WILL RECENTER OVER ANTRIM AND OTSEGO COUNTIES...WHERE ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY SUNRISE. CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN WILL ALSO RECEIVE LAKE EFFECT SNOW TONIGHT WITH ACCUMULATIONS OF 4 TO 7 INCHES EXPECTED. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY COLD WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY...WITH LAKE EFFECT SNOW SHOWERS CONTINUING. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) MJP
The national radar mosaic for the moment the first event began.
1 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382573, 5382574.